Illinois, 2017

Dense Fog in Illinois, February 19, 2017

February 19, 2017 · NWS PAH · 8 events in 8 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less from Marion southward and southeastward. Remnant moisture from rainfall on the 18th contributed to the dense fog, which persisted for much of the morning of the 19th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less from Marion southward and southeastward. Remnant moisture from rainfall on the 18th contributed to the dense fog, which persisted for much of the morning of the 19th. High pressure centered over Kentucky was associated with light winds and mostly clear skies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 18, 11:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 18, 11:28 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1128 PM CST Sat Feb 18 2017

.UPDATE...
Issued at 1054 PM CST Sat Feb 18 2017

Updated Aviation Discussion for 06Z TAFs.

UPDATE Issued at 1007 PM CST Sat Feb 18 2017

Updated the forecast to include the mention of patches and areas
of fog overnight. Visibilities have already dropped to 1/2 mile or
less at a couple of observation sites as of late evening,
especially at locations that experienced at least some partial
clearing. Complicating matters is the band of low stratus that
lingers from south central and southwest Illinois into the Ozarks
of southeast Missouri. This will likely play havoc with the
forecast overnight.

However, we think there is a fairly decent chance that enough
clearing will take place between this stratus deck and the stratus
slowly departing southwest Indiana and western Kentucky for areas
of fog--some possibly dense--to develop overnight. Given the
uncertainty, will hold off on any advisory until more observation
sites begin to show a marked decline in visibility. Other than
some minor tweaks in temperature, remainder of forecast is
unchanged at this time.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 104 PM CST Sat Feb 18 2017

Upper Low now drifting across PAH FA is pinwheeling scattered
showers about the area, as seen on latest radar pics/loop. This
will continue into the evening hours, then wind down/diminish, as
the Low drifts off to the east.

Clearing is possible later tonight/tmrw, but gridded time/height
cross sections show boundary layer moisture remains high.
Therefore would anticipate low clouds and/or fog develop with any
late night clear-out, and this is reflected in the MOS guidance as
well.

Tmrw should eventually see a scour out of clouds though, with
sunshine and warmth returning as High pressure works in overhead
at the surface and aloft. Look for a rebound into the lower 70s
both Sun-Mon.

Clouds increase again late Mon-Mon night as the ridge moves east
and height falls work in from the west. That'll also bring an
introductory chance of showers, which will include a small chance
of thunder for the SEMO Ozarks Monday evening, as suggested by
elevated instability and the latest swo.

.LONG TERM...(Tuesday through Saturday)
Issued at 201 PM CST Sat Feb 18 2017

At this time, forecast confidence is 30-50% on coverage, timing and
and intensity of precipitation events in the extended forecast
period.

Model runs up to last Wednesday were hinting at a bifurcation of the
highly meridional/narrow amplitude trough in the Central U.S. on
Monday. This trend has continued with the last two medium range
numerical model runs as well. The lower forecast confidence is due
to both the ensembles, as well as the deterministic guidance
developing and deepening a low over Texas Monday Night/Tuesday, then
pushing this closed low through the Gulf of Mexico. In these type of
scenarios, a significant amount of moisture advection/transport is
intercepted in the Gulf, leaving the WFO PAH forecast area high and
dry. For now, have used a blend of the deterministic 12z GFS and
00z/12z ECMWF for the placement and coverage of precipitation on
Tuesday and Tuesday Evening, keeping any measurable QPF
(precipitation amounts) focused along and ahead of the frontal
boundary.

The approach of a Northwest U.S. trough and the persistent Gulf of
Mexico Low will impress ridging over the WFO PAH forecast area on
Wednesday and Wednesday night, this signal is consistent among most
of the medium range guidance.

By Thursday, the increasingly baroclinic middle/upper level low in
the intermountain states in the Western U.S. generates some intense
lee side surface cyclogenesis over Kansas, creating an significant
warm air advection zone stretching almost to the east coast.
Uncertainty late Wednesday night into Thursday morning exists as to
the degree/rapidity of moisture return from the Gulf of Mexico and
the exact location and timing of a developing warm frontal zone and
the corridor of strongest isentropic lift.  Given that uncertainty,
went with a GFS/ECMWF blend into Thursday night, focusing more on
the favored zone of isentropic lift for precipitation chances.

On next Friday, both the ECMWF and GFS are progressive with the bulk
of the energy in the broad trough moving toward IA/WI. Given the
sharp baroclinic zone and warm air advection, this may be the best
chance for thunderstorm activity next week.  Cannot rule out some
significant or severe thunderstorms for next Friday, but the genesis
point still out in the North Central Pacific, it is hard to get too
excited about the coverage or intensity of severe weather at this
time. However, plan to continue emphasis on best chance of
thunderstorms on Friday, along with gusty winds.

Adjusted maximum/minimum temperature upward 1-2 degrees above

&&

.AVIATION...
Issued at 1054 PM CST Sat Feb 18 2017

A small sliver of clearing in southeast Illinois along and west of
the Wabash River is slowly eroding and giving way to low clouds
and fog. Precipitation has moved off to the east of the area. KCGI
has IFR/LIFR conditions and should remain that way through dawn.
KPAH has MVFR vsbys and VFR cigs. Conditions should deteriorate
between 06z and 08z to IFR with occasional LIFR. KEVV and KOWB are
a little tricker with that area of clearing moving to the east.
Have left VFR/MVFR conditions for a couple of hours before
lowering to IFR after 09z/10z. Low cigs and vsbys will persist
through dawn. Conditions should improve through the morning hours
across southeast Missouri and southern Illinois. Models want to
hang on to low level moisture longer in west Kentucky and
southwest Indiana and have lingered a scattered low deck into
early afternoon with clearing by mid afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...ML
Hazardous weather outlook, Feb 18, 11:41 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1141 PM CST Sat Feb 18 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1141 PM CST Sat Feb 18 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Areas of fog are expected overnight. The fog may become locally
dense in locations that experience clearing.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances are forecast Monday evening, Tuesday, late
Thursday night, and Friday. Severe weather is not expected. Heavy
rain and gusty winds are the primary storm related hazards. Gusty
surface winds in excess of 30 mph will also be possible on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Feb 18, 11:54 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1154 PM CST Sat Feb 18 2017

ILZ075>078-080>094-KYZ001>005-MOZ076-086-087-100-107>112-114-
191100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH,
PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT,
VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON,
CHARLESTON, AND NEW MADRID
1154 PM CST Sat Feb 18 2017

...PATCHY DENSE FOG EXPECTED OVERNIGHT...

Areas of fog are forecast to develop across much of southeast
Missouri, southern Illinois, and far western Kentucky overnight.
Some of this fog may be locally dense at times, reducing
visibilities to less than one quarter mile in spots. The dense fog
may become more widespread later in the night.

Anyone traveling overnight should be prepared to slow down and
allow some extra time to reach your destination. Use low beam
headlights when driving in fog.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
February 19, 1:00 AM CST to 10:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
February 19, 1:00 AM CST to 10:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
February 19, 1:00 AM CST to 10:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
February 19, 1:00 AM CST to 10:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
February 19, 1:00 AM CST to 10:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
February 19, 1:00 AM CST to 10:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Union

When
February 19, 1:00 AM CST to 10:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
February 19, 1:00 AM CST to 10:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679593, 679594, 679595, 679597, 679598, 679599, 679600, 679601.